Small goitre

I've had almost a year of on/off anxiety panicky sensations which I've mentioned before, these are milder but still there,

Since Oct 14 I've a small swelling on the left side of the thyroid, my periods have been abit erratic, every 2 weeks since Oct, so I''m wondering does this mean the attacks will stop and my gland making it's final exit?

Thank for your help,


12 Replies

  • RG, Goiters often develop because the thyroid gland swells in an attempt to produce more hormone in hypothyroid people. It doesn't mean your thyroid is packing in. Ask for another thyroid test as you may need another increase in dose. Undermedication can upset your menstrual cycle but your GP should investigate other reasons such as iron anaemia which can increase frequency of periods. Ask your GP to examine (palpate) your throat and neck and order an ultrasound to examine the condition of your thyroid gland if she detects a goiter.

  • Clutter

    As always thanks for your reply, what a shame I was hoping this was thyroid's the final exit!

    I've got some results pending so will await these,

    As ever the GP is fobbing me off with watch and wait for a few months

    I can see a definite lump about the size of a grape on the left with some v small pea sized lumps on the right side. Last had a scan 2 yrs ago so I guess maybe another due.


  • Dear all

    I finally have my blood results which the Dr said were normal, luckily I asked for a copy for my records as they don't look normal to me,

    28/1/15 TSH 0.39, (0.30 -6.0)

    FT4 16.8. (7.5-21)

    T3 2.8. (3.1-6.8) low

    My results in Dec 14 were via Blue Horizon

    Tsh 2.32 (.27-4.2)

    FT4 16.1 (12-22)

    T3 3.9 (3.1-6.8)

    So would this explain my horrendous periods and sudden goitre appearance?

    Thanks for your help in advance

    Not Running Much Girl!

  • Runnergirl, your TSH is low within range which is good, FT4 is good, almost 75% in range, but your FT3 is below range which indicates you are not converting well and will benefit from a little T3 added to a reduced dose of Levothyroxine. FT3 below range means you are functionally hypothyroid and may be why the goiter has appeared and your cycle disrupted.

  • Clutter

    Thank you once again,

    another good reason why you should always get a copy of your results, I thought I was going mad when they said all normal,

    It's the first time my T3 has been low so does this mean I am officially hypothyroid?


  • RG, It does mean you are hypothyroid but you may have a battle if your GP doesn't understand the significance of low T3 and won't give a diagnosis because your TSH and FT4 are within range.

  • Hi Clutter

    I saw the Endo yesterday who mentioned Conversion issue, he didn't think my current issues were related to my low T3, but has offered me t3, but I am nervous about taking it mainly because I still get attacks of thyroiditis and feel a bit hyper when they occur.

    I would value your opinion,

    Best wishes


  • RG, if you have low T3 due to not converting well then T3 will help. Your endo's comment about current issues not being related to low T3 is alsmost certainly wrong. Try the T3 and see whether it improves things. If you get bouts of thyroiditis which make you feel hyper it is easier to manage when you are taking T3 because skipping a couple of doses of T3 can reduce levels much quicker than reducing T4 which can take a week or more.

    How much has he prescribed?

  • It's all in a letter to my GP but I think he said reduce thyroxine to 25mcgs and try 10mcgs twice a day, if I have side effects then cut tab in half,

    Does that sound right?

    He said it doesn't last long

    Thanks for your help once again


  • RG, sounds like endo thinks you were slightly undermedicated. T4 is usually reduced by 50mcg for every 20mcg T3 added. If you are nervous just take 10mcg daily for a weekto acclimatise as the T4 leaves your system and then increase to 20mcg. If you feel overstimulated the feeling wears off after a couple of hours, 6 at the most. It's common for heart rate and pulse to increase slightly an hour or two after taking a dose and usually they return to normal within an hour.

  • Clutter, Thank you for all your help,

    Would you recommend staying off or reducing the T4 for a few days before starting the T3?


  • RG, just reduce T4 by 25mcg and take 10mcg T3 with your T4. After a week of acclimatising to the 10mcg you can increase to 20mcg.

You may also like...